Alert archive / Montana / Red Flag Warnings in 2017
Red Flag Warning 11, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Aug 29, 2017, 12:49 PM MDT for Flathead County, Lincoln County, Sanders County, Montana. It took effect at Aug 30, 2017, 1:00 PM MDT. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2017, 12:49 PM MDT (18:49 UTC)
- In effect from
- Aug 30, 2017, 1:00 PM MDT
- Expired
- Aug 31, 2017, 9:00 PM MDT
- In force
- 32 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lincoln County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 142 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 6.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3034 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
092 WWUS85 KMSO 291849 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 1249 PM MDT Tue Aug 29 2017 MTZ105>109-311900- /O.NEW.KMSO.FW.W.0010.170830T1900Z-170901T0300Z/ Flathead/Glacier Park-West Lolo-Salish and Kootenai Reservation- East Lolo-Bitterroot- 1249 PM MDT Tue Aug 29 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 9 PM MDT THURSDAY... * Affected area: Fire Zone 105 (Flathead/Glacier Park). Fire Zone 106 (West Lolo). Fire Zone 107 (Salish and Kootenai Reservation). Fire Zone 108 (East Lolo). Fire Zone 109 (Bitterroot). * Impacts: The initial concern will be with strong outflow winds and lightning from a combination of dry and wet thunderstorms Wednesday afternoon and evening. The threat will transition to dry and breezy conditions behind a weak cold front on Thursday. * Thunderstorms (Wednesday afternoon/evening): Potential outflow gust of 40 to 50 mph. * Winds (on Thursday): West winds 15 to 20 mph with gusts to 30 mph on ridgetops early Thursday morning then translating down to the valleys in the afternoon. * Minimum humidities (both days): 15 to 20 percent. && $$ MTZ110-111-311900- /O.NEW.KMSO.FW.W.0010.170830T1900Z-170901T0300Z/ Deerlodge/West Beaverhead-East Beaverhead- 1249 PM MDT Tue Aug 29 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 9 PM MDT THURSDAY... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: The initial concern will be with strong outflow winds and lightning from a combination of dry and wet thunderstorms Wednesday afternoon and evening. The threat will transition to dry and breezy conditions behind a weak cold front on Thursday. * Thunderstorms (Wednesday afternoon/evening): Potential outflow gust of 40 to 50 mph. * Winds (on Thursday): West winds 15 to 20 mph with gusts to 30 mph on ridgetops mainly in the afternoon and evening. * Minimum humidities (both days): 15 to 20 percent. && $$ IDZ102-103-310300- /O.NEW.KMSO.FW.W.0010.170830T1900Z-170831T0300Z/ Palouse/Hells Canyon-Clearwater/Nez Perce- 1149 AM PDT Tue Aug 29 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT WEDNESDAY... * Affected area: Fire Zone 102 (Palouse/Hells Canyon). Fire Zone 103 (Clearwater/Nez Perce). * Impacts: Strong outflow winds and lightning from a combination of dry and wet thunderstorms is expected Wednesday afternoon and evening. * Thunderstorms: Potential outflow gust of 40 to 50 mph. && $$ MTZ104-311900- /O.NEW.KMSO.FW.W.0011.170831T0600Z-170901T0300Z/ Kootenai- 1249 PM MDT Tue Aug 29 2017 ...RED FLAG WARNING IN EFFECT FROM MIDNIGHT WEDNESDAY NIGHT TO 9 PM MDT THURSDAY... * Affected area: Fire Zone 104 (Kootenai). * Impacts: Poor humidity recoveries early Thursday combined with gusty ridgetops winds, then dry and breezy conditions for all elevations Thursday afternoon and evening. * Winds: West winds 15 to 20 mph with gusts to 35 mph on ridgetops early Thursday morning then translating down to the valleys in the afternoon. * Minimum humidities: 15 to 20 percent. && $$
5 follow-up statements
185 WWUS85 KMSO 301059 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 459 AM MDT Wed Aug 30 2017 MTZ105>109-311100- /O.CON.KMSO.FW.W.0010.170830T1900Z-170901T0300Z/ Flathead/Glacier Park-West Lolo-Salish and Kootenai Reservation- East Lolo-Bitterroot- 459 AM MDT Wed Aug 30 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT THURSDAY... * Affected area: Fire Zone 105 (Flathead/Glacier Park). Fire Zone 106 (West Lolo). Fire Zone 107 (Salish and Kootenai Reservation). Fire Zone 108 (East Lolo). Fire Zone 109 (Bitterroot). * Impacts: The initial concern will be with strong outflow winds and lightning from a combination of dry and wet thunderstorms this afternoon and evening. The threat will transition to dry and breezy conditions along and behind cold front Thursday. * Thunderstorms (Wednesday afternoon/evening): Potential outflow gust of 40 to 50 mph. * Winds (tonight and Thursday): West winds 15 to 20 mph with gusts to 30 mph on ridgetops early Thursday morning then translating down to the valleys in the afternoon. * Minimum humidities (both days): 15 to 20 percent. && $$ MTZ110-111-311100- /O.CON.KMSO.FW.W.0010.170830T1900Z-170901T0300Z/ Deerlodge/West Beaverhead-East Beaverhead- 459 AM MDT Wed Aug 30 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT THURSDAY... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: The initial concern will be with strong outflow winds and lightning from a combination of dry and wet thunderstorms this afternoon and evening. The threat will transition to dry and breezy conditions along and behind a cold front Thursday. * Thunderstorms (Wednesday afternoon/evening): Potential outflow gust of 40 to 50 mph. * Winds (on Thursday): West winds 15 to 20 mph with gusts to 30 mph on ridgetops mainly in the afternoon and evening. * Minimum humidities (both days): 15 to 20 percent. && $$ IDZ102-103-310300- /O.CON.KMSO.FW.W.0010.170830T1900Z-170831T0300Z/ Palouse/Hells Canyon-Clearwater/Nez Perce- 359 AM PDT Wed Aug 30 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS EVENING... * Affected area: Fire Zone 102 (Palouse/Hells Canyon). Fire Zone 103 (Clearwater/Nez Perce). * Impacts: Strong outflow winds and lightning from a combination of dry and wet thunderstorms is expected this afternoon and evening. * Thunderstorms: Potential outflow gust of 40 to 50 mph. && $$ MTZ104-311100- /O.CON.KMSO.FW.W.0011.170831T0600Z-170901T0300Z/ Kootenai- 459 AM MDT Wed Aug 30 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM MDT THURSDAY... * Affected area: Fire Zone 104 (Kootenai). * Impacts: Poor humidity recoveries early Thursday combined with gusty ridgetops winds, then dry and breezy conditions for all elevations Thursday afternoon and evening. * Winds: West winds 15 to 20 mph with gusts to 35 mph on ridgetops early Thursday morning then translating down to the valleys in the afternoon. * Minimum humidities: 15 to 20 percent. && $$
371 WWUS85 KMSO 301439 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 839 AM MDT Wed Aug 30 2017 MTZ104-311800- /O.EXT.KMSO.FW.W.0011.170830T1900Z-170901T0300Z/ Kootenai- 839 AM MDT Wed Aug 30 2017 ...RED FLAG WARNING NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT THURSDAY... * Affected area: Fire Zone 104 (Kootenai). * Impacts: The initial concern will be strong outflow winds and lightning from a combination of dry and wet thunderstorms today. The threat will transition to dry and breezy conditions along and behind cold front Thursday beginning with gusty ridgetops winds early Thursday morning, then dry and breezy conditions for all elevations Thursday afternoon and evening. * Winds: West winds 15 to 20 mph with gusts to 35 mph on ridgetops early Thursday morning then translating down to the valleys in the afternoon. * Minimum humidities: 15 to 20 percent. && $$ MTZ105>109-311800- /O.CON.KMSO.FW.W.0010.170830T1900Z-170901T0300Z/ Flathead/Glacier Park-West Lolo-Salish and Kootenai Reservation- East Lolo-Bitterroot- 839 AM MDT Wed Aug 30 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT THURSDAY... * Affected area: Fire Zone 105 (Flathead/Glacier Park). Fire Zone 106 (West Lolo). Fire Zone 107 (Salish and Kootenai Reservation). Fire Zone 108 (East Lolo). Fire Zone 109 (Bitterroot). * Impacts: The initial concern will be strong outflow winds and lightning from a combination of dry and wet thunderstorms this afternoon and evening. The threat will transition to dry and breezy conditions along and behind cold front Thursday. * Thunderstorms (Wednesday afternoon/evening): Potential outflow gust of 40 to 50 mph. * Winds (tonight and Thursday): West winds 15 to 20 mph with gusts to 30 mph on ridgetops early Thursday morning then translating down to the valleys in the afternoon. * Minimum humidities (both days): 15 to 20 percent. && $$ MTZ110-111-311800- /O.CON.KMSO.FW.W.0010.170830T1900Z-170901T0300Z/ Deerlodge/West Beaverhead-East Beaverhead- 839 AM MDT Wed Aug 30 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT THURSDAY... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: The initial concern will be strong outflow winds and lightning from a combination of dry and wet thunderstorms this afternoon and evening. The threat will transition to dry and breezy conditions along and behind a cold front Thursday. * Thunderstorms (Wednesday afternoon/evening): Potential outflow gust of 40 to 50 mph. * Winds (on Thursday): West winds 15 to 20 mph with gusts to 30 mph on ridgetops mainly in the afternoon and evening. * Minimum humidities (both days): 15 to 20 percent. && $$ IDZ102-103-310300- /O.CON.KMSO.FW.W.0010.170830T1900Z-170831T0300Z/ Palouse/Hells Canyon-Clearwater/Nez Perce- 739 AM PDT Wed Aug 30 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS EVENING... * Affected area: Fire Zone 102 (Palouse/Hells Canyon). Fire Zone 103 (Clearwater/Nez Perce). * Impacts: Strong outflow winds and lightning from a combination of dry and wet thunderstorms is expected this afternoon and evening. * Thunderstorms: Potential outflow gust of 40 to 50 mph. && $$
023 WWUS85 KMSO 310248 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 848 PM MDT Wed Aug 30 2017 IDZ102-103-310700- /O.EXT.KMSO.FW.W.0010.000000T0000Z-170831T0700Z/ Palouse/Hells Canyon-Clearwater/Nez Perce- 748 PM PDT Wed Aug 30 2017 ...RED FLAG WARNING NOW IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... * Affected area: Fire Zone 102 (Palouse/Hells Canyon). Fire Zone 103 (Clearwater/Nez Perce). * Impacts: Strong outflow winds and lightning from a combination of dry and wet thunderstorms will continue through midnight PDT. * Thunderstorms: Potential outflow gust of 35 to 50 mph. && $$ MTZ105>109-010300- /O.CON.KMSO.FW.W.0010.000000T0000Z-170901T0300Z/ Flathead/Glacier Park-West Lolo-Salish and Kootenai Reservation- East Lolo-Bitterroot- 848 PM MDT Wed Aug 30 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THURSDAY... * Affected area: Fire Zone 105 (Flathead/Glacier Park). Fire Zone 106 (West Lolo). Fire Zone 107 (Salish and Kootenai Reservation). Fire Zone 108 (East Lolo). Fire Zone 109 (Bitterroot). * Impacts: The threat will be transitioning to dry and breezy conditions along and behind a cold front Thursday. * Winds (tonight and Thursday): West winds 15 to 20 mph with gusts to 30 mph on ridgetops early Thursday morning then translating down to the valleys in the afternoon. * Minimum humidities (Thursday): 15 to 20 percent. && $$ MTZ110-111-010300- /O.CON.KMSO.FW.W.0010.000000T0000Z-170901T0300Z/ Deerlodge/West Beaverhead-East Beaverhead- 848 PM MDT Wed Aug 30 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THURSDAY... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: The initial concern will be strong outflow winds and lightning from a combination of dry and wet thunderstorms through tonight. The threat will transition to dry and breezy conditions along and behind a cold front Thursday. * Thunderstorms (Wednesday night): Potential outflow gust of 40 to 50 mph. * Winds (Thursday): West winds 15 to 20 mph with gusts to 30 mph on ridgetops mainly in the afternoon and evening. * Minimum humidities (Thursday): 15 to 20 percent. && $$ MTZ104-010300- /O.CON.KMSO.FW.W.0011.000000T0000Z-170901T0300Z/ Kootenai- 848 PM MDT Wed Aug 30 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THURSDAY... * Affected area: Fire Zone 104 (Kootenai). * Impacts: The threat will be transitioning to dry and breezy conditions along and behind cold front Thursday beginning with gusty ridgetops winds early Thursday morning, then dry and breezy conditions for all elevations Thursday afternoon and evening. * Winds: West winds 15 to 20 mph with gusts to 35 mph on ridgetops early Thursday morning then translating down to the valleys in the afternoon. * Minimum humidities: 15 to 20 percent. && $$
969 WWUS85 KMSO 310659 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 1259 AM MDT Thu Aug 31 2017 IDZ102-103-310800- /O.CAN.KMSO.FW.W.0010.000000T0000Z-170831T0700Z/ Palouse/Hells Canyon-Clearwater/Nez Perce- 1159 PM PDT Wed Aug 30 2017 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Missoula has cancelled the Red Flag Warning. The storms have moved out of the region. $$ MTZ105>109-010300- /O.CON.KMSO.FW.W.0010.000000T0000Z-170901T0300Z/ Flathead/Glacier Park-West Lolo-Salish and Kootenai Reservation- East Lolo-Bitterroot- 1259 AM MDT Thu Aug 31 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * Affected area: Fire Zone 105 (Flathead/Glacier Park). Fire Zone 106 (West Lolo). Fire Zone 107 (Salish and Kootenai Reservation). Fire Zone 108 (East Lolo). Fire Zone 109 (Bitterroot). * Impacts: The threat will be transitioning to dry and breezy conditions along and behind a cold front today. * Winds: West winds 15 to 20 mph with gusts to 30 mph on ridgetops during the morning then translating down to the valleys in the afternoon. * Minimum humidities: 15 to 20 percent. && $$ MTZ110-111-010300- /O.CON.KMSO.FW.W.0010.000000T0000Z-170901T0300Z/ Deerlodge/West Beaverhead-East Beaverhead- 1259 AM MDT Thu Aug 31 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: The threat transitions to dry and breezy conditions along and behind a cold front today. * Winds: West winds 15 to 20 mph with gusts to 30 mph on ridgetops mainly in the afternoon and evening. * Minimum humidities: 15 to 20 percent. && $$ MTZ104-010300- /O.CON.KMSO.FW.W.0011.000000T0000Z-170901T0300Z/ Kootenai- 1259 AM MDT Thu Aug 31 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * Affected area: Fire Zone 104 (Kootenai). * Impacts: The threat will be transitioning to dry and breezy conditions along and behind cold front today beginning with gusty ridgetops winds during the morning, then dry and breezy conditions for all elevations in the afternoon and evening. * Winds: West winds 15 to 20 mph with gusts to 35 mph on ridgetops during morning then translating down to the valleys in the afternoon. * Minimum humidities: 15 to 20 percent. && $$
370 WWUS85 KMSO 010249 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 849 PM MDT Thu Aug 31 2017 MTZ105>109-010400- /O.EXP.KMSO.FW.W.0010.000000T0000Z-170901T0300Z/ Flathead/Glacier Park-West Lolo-Salish and Kootenai Reservation- East Lolo-Bitterroot- 849 PM MDT Thu Aug 31 2017 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... * Affected area: Fire Zone 105 (Flathead/Glacier Park). Fire Zone 106 (West Lolo). Fire Zone 107 (Salish and Kootenai Reservation). Fire Zone 108 (East Lolo). Fire Zone 109 (Bitterroot). && $$ MTZ110-111-010400- /O.EXP.KMSO.FW.W.0010.000000T0000Z-170901T0300Z/ Deerlodge/West Beaverhead-East Beaverhead- 849 PM MDT Thu Aug 31 2017 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). && $$ MTZ104-010400- /O.EXP.KMSO.FW.W.0011.000000T0000Z-170901T0300Z/ Kootenai- 849 PM MDT Thu Aug 31 2017 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... * Affected area: Fire Zone 104 (Kootenai). && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 29, 4:12 AM MDT, 8 hours 37 minutes earlier.
Area forecast discussion, Aug 29, 4:12 AM MDT, 8 hours 37 minutes before
Area Forecast Discussion National Weather Service Missoula MT 412 AM MDT Tue Aug 29 2017 .DISCUSSION...Strong high pressure will continue over the Northern Rockies today. One of the bigger impacts from this ridge is stable conditions which will inhibit any significant dispersion of smoke. Expect scattered mid level clouds today. Some increase in instability later this afternoon and evening may trigger a few thunerstorms. It's very dry at the lower levels so any storm that may develop will have little if any rainfall and have some gusty outflow winds of 20-40 mph. Lightning or not any towering cumulus clouds can bring some gusty outflow winds. A weather disturbance entering the Pacific Northwest Wednesday will weaken the ridge. Increased instability may trigger a better coverage of thunderstorms late Wednesday afternoon and evening. Again storms that develop may not have much rainfall with them rather gusty outflow winds. Thursday the weather system will move inland. Expect an increase in sustained westerly winds, especially in Northwest Montana, as the dry cold front pushes through the region. These winds will bring another day of fire weather concerns to ongoing fires across the Northern Rockies. Friday the ridge of high pressure will once again strengthen and move into the northern Rockies. The ridge may not move far enought north into Northwest Montana resulting in some breezy westerly winds there. Saturday and Sunday the ridge becomes well established over the northern Rockies. Temperatures will increase to around 10 degrees above normal. Monday and Tuesday models continue to show a low pressure trough moving into central and even western Montana, especially along the continental divide. If this occurs then temperatures will cool to below normal readings for a few days and winds will be from a more easterly direction. This is a dry system and precipitaion is not expected. && .AVIATION...High pressure and stable conditions will limit dispersion of smoke across the region through Wednesday morning. As a result visibilities will be limited through Wednesday morning at KMSO, KBTM and KSMN. There is a slight chance of a thunderstorm across the region today. Any storm that may develop will contain gusty outflow winds of 20-40 mph which will increase visibilities. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 12:49 PM MDT | Red Flag Warning | MSO | Beaverhead, Deer Lodge, Flathead, Glacier, Granite, Jefferson and 9 more | 56 hr |
Nearby
Red Flag Warnings in Montana, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.